Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 113, NWS La Crosse, WI

September 24, 2019Dodge County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 24, 2019, 7:17 PM CDT for Dodge County, Minnesota. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 24, 2019, 7:17 PM CDT (00:17 UTC)
Expired
Sep 24, 2019, 8:00 PM CDT
In force
43 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Dodge County, MN

The radar

The Minneapolis radar (KMPX), 103 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 7:43 PM CDTTSTM WND GST 501 N Mantorville, MN
Sep 24, 7:46 PM CDTTSTM WND DMGDodge Center, MNA TREE BLOWN DOWN.
Sep 24, 7:55 PM CDTTSTM WND DMG3 Ene Berne, MNA TREE BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 24, 4:43 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1764 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
1.5
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

867 
WUUS53 KARX 250017
SVRARX
MNC039-250100-
/O.NEW.KARX.SV.W.0113.190925T0017Z-190925T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
717 PM CDT Tue Sep 24 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Dodge County in southeastern Minnesota...

* Until 800 PM CDT.

* At 715 PM CDT, a cluster of strong to severe thunderstorms were 
  over central and southern parts of Dodge County, moving east at 
  55 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Mantorville and Kasson around 725 PM CDT.

Other locations impacted by this severe thunderstorm include County
Roads 20 And 5, Oslo, Concord, Eden, Highway 57 And 570th Street,
County Roads 6 And 15 and County Roads 5 And 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for southeastern
Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4420 9304 4419 9268 4385 9268 4385 9305
TIME...MOT...LOC 0015Z 251DEG 46KT 4402 9287 

HAIL...0.75IN
WIND...60MPH
 
$$

Shea
1 follow-up statement
005 
WWUS53 KARX 250026
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
726 PM CDT Tue Sep 24 2019

MNC039-250100-
/O.CON.KARX.SV.W.0113.000000T0000Z-190925T0100Z/
Dodge MN-
726 PM CDT Tue Sep 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR DODGE COUNTY...

At 725 PM CDT, a cluster of severe thunderstorms were over most of 
Dodge County Minnesota, moving northeast at 50 mph. Heavy rain and 
gusty winds are expected.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of Dodge
County, including the following locations... County Roads 20 And 5,
Oslo, Concord, Eden, Highway 57 And 570th Street, County Roads 6 And
15 and County Roads 5 And 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for southeastern
Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4420 9304 4419 9268 4385 9268 4385 9305
TIME...MOT...LOC 0025Z 217DEG 42KT 4412 9276 

HAIL...0.75IN
WIND...60MPH
 
$$

Shea

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 6:08 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 24, 6:08 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
608 PM CDT Tue Sep 24 2019

.SHORT TERM...(Tonight through Wednesday Night)
Issued at 140 PM CDT Tue Sep 24 2019

Current water vapor showing a strong mid-level trough moving through
the Dakotas/northwest MN. This was pushing a cold front across MN
with radar showing some showers and few storms firing along it.

This front will continue to push southeast into the area by this
evening with a corridor of 1500-3000J/kg of MUCAPE and 0-3km bulk
shear around 30kt in place. Expecting storms to fire by 6 pm
(lasting through 10 pm) as the front pushes in and as cap weakens.
Question is still there as to whether the bulk of these storms will
be surface based as the caps weakens -or- will the cap be strong
enough for mainly elevated storms. This will dictate whether there
will be a tornado threat (if they are indeed surface based) -or-
mainly elevated hail/wind producers. Will keep an eye on all severe
parameters with this situation.

Breezy west winds and cooler conditions expected for Wednesday in
the wake of the low and cold front. With lingering cooler cyclonic
flow aloft, could see a few pop-up showers across northern WI. Look
for highs in the mid 60s to lower 70s.

High pressure builds in Wednesday night for clear and cool
conditions. Plan on overnight lows mainly in the 40s -coldest in the
sand country of central WI.

.LONG TERM...(Thursday through Tuesday)
Issued at 140 PM CDT Tue Sep 24 2019

High pressure will hold across the region through Thursday but then
fairly fast west-northwest flow aloft ushers in low pressure across
the Dakotas into MN Thursday night with push of warm air advection
and moisture transport into our area. This should fuel a few showers
and storms. Shower and storm chances continue into Friday as the
cold front pushes through the area. Otherwise, look for highs once
again in the 60s/lower 70s.

Shower and storm chances will be seen this weekend into next week as
upper flow becomes more southwesterly with embedded waves of low
pressure.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 608 PM CDT Tue Sep 24 2019

Closely watching showers and storms that have developed just west
of the local area as expected. Based on current timing, those will
advance east and impact RST roughly 01-03Z and LSE 02-04Z, though
with some minor adjustments to timing still likely as storms near.
Brief IFR conditions expected in heavier rainfall, and can't rule
out some hail or brief wind gusts to 40+ knots in any storms, but
with a rapid clearing trend expected once storms pass. Heading
into Wednesday, some passing cumulus clouds are likely as cooler
air aloft works through the region, with winds shifting
west/northwesterly and gusting 20-25 knots at times.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...Lawrence
Hazardous weather outlook, Sep 24, 2:19 PM CDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
219 PM CDT Tue Sep 24 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-251930-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
219 PM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Through Tonight

Severe storms will be possible across the area between 6 PM and
midnight tonight. The main threat with these storms will be large
hail, but damaging winds and isolated tornadoes will also be
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be on and off thunderstorm chances Thursday night
through Monday, with periodic heavy rain possible on Friday and
from Sunday night into the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Sep 24, 4:20 PM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service La Crosse WI
420 PM CDT Tue Sep 24 2019

IAZ008>010-018-019-MNZ087-094-095-242245-
Floyd-Winneshiek-Chickasaw-Howard-Mitchell-Olmsted-Fillmore-Mower-
420 PM CDT Tue Sep 24 2019

...THUNDERSTORM DEVELOPMENT EXPECTED LATE THIS AFTERNOON...

Thunderstorms are expected to form and intensify across parts of
northern Iowa and southeast Minnesota heading into the evening
hours. If you have outdoor plans for the rest of the day, including
high school sports, keep an eye on the weather and storms forming
around you.

Move indoors once thunder is heard or lightning is observed. A watch
will likely be issued for this evening and warnings may follow that.

LAT...LON 4385 9305 4385 9268 4419 9268 4420 9233
      4411 9232 4410 9208 4385 9208 4384 9173
      4350 9173 4350 9161 4308 9161 4308 9208
      4291 9208 4291 9302
TIME...MOT...LOC 2116Z 240DEG 49KT 4324 9267

Shea
Special weather statement, Sep 24, 6:25 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service La Crosse WI
625 PM CDT Tue Sep 24 2019

IAZ008-009-MNZ079-086>088-094-095-250030-
Howard-Mitchell-Wabasha-Olmsted-Dodge-Fillmore-Winona-Mower-
625 PM CDT Tue Sep 24 2019

...STRONG TO SEVERE STORMS EXPECTED THIS EVENING...

While a few thunderstorms have been trying to form in southeast
Minnesota early this evening, much stronger storms are approaching
from the west.

Storms will become more numerous between 7 and 10 PM, with the
stronger storms capable of producing large hail, heavy downpours,
gusty winds, and isolated tornadoes.

A tornado watch is in effect until Midnight. If a storm approaches
your area, or a warning is issued, move indoors. Take shelter until
the storms have cleared.

LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
      4445 9243 4445 9224 4436 9197 4420 9187
      4403 9159 4400 9144 4385 9128 4384 9173
      4350 9173 4350 9208 4321 9208 4321 9302
      4322 9302
TIME...MOT...LOC 2323Z 240DEG 49KT 4411 9231

Shea

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 7:29 PM CDTTornado WarningARXDodge31 min
Sep 24, 7:42 PM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha48 min
Sep 24, 7:48 PM CDTSevere Thunderstorm WarningARXFillmore, Mower, Olmsted42 min
Sep 24, 7:55 PM CDTSevere Thunderstorm WarningARXDodge, Olmsted44 min
Sep 24, 8:23 PM CDTSevere Thunderstorm WarningARXWinona44 min
Sep 24, 9:34 PM CDTSpecial Weather StatementARXWinona41 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.